Alert archive / Michigan / Flash Flood Warnings in 2010
Flash Flood Warning 3, NWS Gaylord, MI
NWS Gaylord, MI issued this flash flood warning at Aug 19, 2010, 3:19 AM EDT for Emmet County, Mackinac County, Michigan. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2010, 3:19 AM EDT (07:19 UTC)
- Expired
- Aug 19, 2010, 6:36 AM EDT
- In force
- 3 hr
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Flood severity
- None
Counties Emmet County, MI, Mackinac County, MI
The radar
The NCL Michigan radar (KAPX), 96 km from the middle of the area, began a volume at 07:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 5:00 AM EDT | HEAVY RAIN 4.56 | Mackinaw City, MI | 6 HR TOTAL ENDING 500 AM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 7.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 94 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1298 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
771
WGUS53 KAPX 190719
FFWAPX
MIC047-097-191115-
/O.NEW.KAPX.FF.W.0003.100819T0719Z-100819T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
319 AM EDT THU AUG 19 2010
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
MACKINAC COUNTY IN EASTERN UPPER MICHIGAN...
EMMET COUNTY IN NORTHERN LOWER MICHIGAN...
* UNTIL 715 AM EDT
* AT 313 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM NEARLY STATIONARY THUNDERSTORMS FROM
WILDERNESS STATE PARK...THROUGH MACKINAW CITY AND BOIS BLANC
ISLAND.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MACKINAW
CITY AND BOIS BLANC ISLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR RAINFALL ESTIMATES BETWEEN 3 AND 4 INCHES OF RAIN HAVE
FALLEN OVER THIS REGION...WITH ADDITIONAL RAINFALL EXPECTED THROUGH
DAYBREAK.
&&
LAT...LON 4575 8438 4575 8450 4580 8462 4579 8471
4574 8473 4574 8476 4574 8497 4576 8508
4577 8508 4578 8501 4576 8480 4580 8477
4579 8470 4582 8457 4580 8444 4582 8441
4578 8434 4577 8434
$$2 follow-up statements
260
WGUS73 KAPX 190826
FFSAPX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
426 AM EDT THU AUG 19 2010
MIC047-097-191115-
/O.CON.KAPX.FF.W.0003.000000T0000Z-100819T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MACKINAC MI-EMMET MI-
426 AM EDT THU AUG 19 2010
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM EDT FOR FAR
NORTHERN EMMET AND MACKINAC COUNTIES...
AT 417 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
ADDITIONAL THUNDERSTORMS MOVING IN OVER NORTHERN EMMET COUNTY AND
BOIS BLANC ISLAND...WHERE HEAVY RAINFALL HAS ALREADY FALLEN.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MACKINAW
CITY...WILDERNESS STATE PARK AND BOIS BLANC ISLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR RAINFALL ESTIMATES BETWEEN 3 AND 4 INCHES HAVE FALLEN
OVER THIS REGION...AND AN ADDITIONAL INCH IS POSSIBLE THROUGH 700 AM.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
LAT...LON 4575 8438 4575 8450 4580 8462 4579 8471
4574 8473 4574 8476 4574 8497 4576 8508
4577 8508 4578 8501 4576 8480 4580 8477
4579 8470 4582 8457 4580 8444 4582 8441
4578 8434 4577 8434
$$374
WGUS73 KAPX 191036
FFSAPX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
636 AM EDT THU AUG 19 2010
MIC047-097-191043-
/O.CAN.KAPX.FF.W.0003.000000T0000Z-100819T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MACKINAC MI-EMMET MI-
636 AM EDT THU AUG 19 2010
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR FAR NORTHERN EMMET
AND MACKINAC COUNTIES...INCLUDING BOIS BLANC ISLAND...
WIDESPREAD HEAVY RAINFALL HAS COME TO AN END ACROSS THE AREA...WITH
ONLY SCATTERED LIGHT SHOWERS EXPECTED THROUGH MID MORNING.
THUS...THE THREAT FOR FLASH FLOODING HAS COME TO AN END.
LAW ENFORCEMENT OFFICIALS REPORT SEVERAL INSTANCES OF FLOODED
PARKING LOTS AND LOW LYING AREAS...HOWEVER THE THREAT FOR ADDITIONAL
FLOODING HAS ENDED.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
WEATHER INFORMATION.
LAT...LON 4575 8438 4575 8450 4580 8462 4579 8471
4574 8473 4574 8476 4574 8497 4576 8508
4577 8508 4578 8501 4576 8480 4580 8477
4579 8470 4582 8457 4580 8444 4582 8441
4578 8434 4577 8434
$$
LAWRENCEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 11:59 PM EDT, 3 hours 20 minutes earlier.
Area forecast discussion, Aug 18, 11:59 PM EDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1159 PM EDT WED AUG 18 2010 .SYNOPSIS.../ISSUED AT 358 PM/ HIGH PRESSURE IS LOSING ITS GRIP OF NORTHERN MICHIGAN TO A COLD FRONT THAT IS SWEEPING ITS WAY ACROSS THE AREA THIS AFTERNOON AND EVENING. IT HAS BEEN CLOUDY OVER THE EASTERN UPPER PENINSULA THROUGHOUT THE DAY WITH RAIN SHOWERS AND EVEN A THUNDERSTORM DEVELOPING...BUT CONDITIONS HAVE BEEN MUCH DIFFERENT IN NORTHERN LOWER MICHIGAN...WHERE IT HAS BEEN MOSTLY SUNNY. CLOUDS WILL BEGIN TO MOVE IN THIS EVENING ALONG WITH RAIN SHOWERS AND POSSIBLY THUNDERSTORMS DEVELOPING OVER NORTHERN LOWER MICHIGAN. THE THREAT OF RAIN WILL END BY THURSDAY EVENING AND RETURN AGAIN BY FRIDAY EVENING. TJL && .SHORT TERM.../ISSUED AT 1200 AM/...OVERNIGHT THE FRONT IS DRAPED ACROSS THE REGION, SHOWERS AND THUNDERSTORMS ARE SHOWING NEW LIFE AS THE 850 MB LLJ IS BEGINNING TO ADD FUEL TO THE STORMS. ALONG WITH THE WITH THE FORCING ALONG THE 500 MB JET THAT IS STRETCHED ACROSS LAKE SUPERIOR. SO HAVE GONE BACK TO CATEGORICAL TO NUMEROUS POPS FOR THE NIGHT IN E UPPER. SFC WINDS HAVE ALSO SETTLED DOWN, SO HAVE UPDATED THE WINDS. TEMPERAUTURES LOOK FINE AT THE MOMENT SO NO CHANGES NEEDED. JSL && .LONG TERM.../ISSUED AT 422 PM/...THURSDAY AND BEYOND ...OVERALL RETURN TO AOA NORMAL WARMTH FOR FORESEEABLE FUTURE WITH ONE OPPORTUNITY FOR DECENT RAINFALL IN SPOTS... AFTER A BRIEF INTERRUPTION...TEMPS RECOVERED TODAY AND LATE SUMMER WARMTH WILL REMAIN THRU AT LEAST NEXT TUE. THU: CLDFNT SAGS SWD THRU NRN LOWER. LEFTOVER SHWRS /POSSIBLE THUNDER?/ WILL BE ON-GOING AT DAWN AND EXPECTED TO BE DECREASING IN COVERAGE THRU THE MRNG. MAINTAINED LOW CHC POP INTO THE AFTN ALONG AND S OF M-72 FOR AN ISOLD THUNDERY REDEVELOPMENTS. 00Z GFS ENSEMBLE PCPN PROBABILITIES FOR .5 TO 1" /THRU SUNDAY/ HAVE BEEN INCREASING OVR THE LAST 3 DAYS FROM FAR NW LOWER /FKS-PLN/ INTO THE ERN U.P. THIS INCLUDES CONSISTENT LOW PROBS FOR 2". THE GEM HAS ALSO HAD THIS SIGNAL FOR HVY QPF. 12Z MODELS CONTINUE TO LOOK WET BUT THERE'S NO GUARANTEE 2"+ MAX OCCURS IN OUR FCST AREA. 12Z GFS/NAM NAILS WRN U.P./MN/WI. EITHER WAY...PRESENT INDICATIONS ARE THAT THE BEST CHC OF RAIN WILL BE OVR THE NW HALF OF OUR FCST AREA. AS IS APPEARS NOW...BELIEVE BEST CHC OF PCPN WILL OCCUR FRI NGT INTO SAT MRNG W/ THETA-E RDG MOVING THRU IN PULSE OF WAA ASSOCIATED W/ LLJ. SHRTWV TROF CURRENTLY OVR PAC NW WILL MERGE W/ SUBTROPICAL TROF OVR AZ. THIS TROF WILL MOVE THRU THE GTLKS FRI NGT INTO SAT. AT THE SFC ...THU'S FRONT WILL STALL JUST S OF THE GTLKS AND THEN LIFT BACK AS A WARM FRONT FRI AS SHRTWV TROF APPROACHES AND TRIPLE PT LOW MOVES INTO LAKE SUP SAT. FRI: CLDS OVR SRN/WRN FRINGES OF THE FCST AREA UNSURE HOW MUCH /IF ANY/ PCPN LEAKS INTO NW LOWER COUNTIES. MAX TEMPS ARE LOW CONFIDENCE DUE TO CLDCVR AS TSTM COMPLEX EXPECTED TO BE ON-GOING OVR WRN U.P./WI/MN. PLAYED TEMPS CONSERVATIVE FOR NOW...USING BIAS-CORRECTED MOS GUIDE WHICH OFFERS 74-82F. SAT NGT: SHOWERY. THUNDER COULD BE POTENT. MCS WILL BE IN PROGRESS NEARBY. RAINFALL COULD BE HVY. RAISED MIN TEMPS 2-3F ABV GUIDANCE GIVEN EXTENSIVENESS OF CLDCVR. PATTERN: FAIRLY ZONAL FLOW IS FCST TO AMPLIFY THIS WKND AS POTENT TROF MOVES ONSHR IN THE W. THIS WILL RESULT IN EXPANDING SUBTROPICAL HIGH OVR THE CENTRAL USA WHICH WILL POKE INTO THE GTLKS BRIEFLY ON MON. WRN TROF WILL ADVANCE NEWD ACRS SRN CANADA/NRN USA AND DRIVE A PACIFIC CLDFNT THRU ON TUE. LOW-AMPLITUDE SHRTWV RDG FOLLOWS WED-THU AS NEW TROF MOVES INTO THE W. SUN-THU ESSENTIALLY HPC FCST. MODEL GUIDANCE IN GOOD AGREEMENT ON BASIC FEATURES. SUN-TUE LOOKING VERY WARM WITH +1 STANDARD DEVIATION 850 MB TEMPS. TUE: COLD FROPA BUT TIMING UNCERTAIN. CURRENT EXPECTATION IS THAT SHWR THREAT WILL BE SLIM. IN COORD WITH MQT/GRR...RAISED MAX TEMPS ABOVE GUIDANCE. SEE NO REASON THAT TEMPS SHOULD BE SIGNIFICANTLY DIFF FROM MON. JH && .MARINE.../ISSUED AT 1024 PM/ WITH THE GRADIENT RELAXING AND THE WINDS DIMINISHING TO VARAIBLE UNDER 10 KNOTS OVER THE LAKES, IT LOOKS LIKE THE WAVES HAVE SUBSIDED TO ABOUT 3 FEET OR LESS, LOOKING AT THE BUOYS. SO HAVE CANCELLED THE SCA OVER PARTS OF N LAKE MICHIGAN. WINDS WILL CONTINUE TO TURN LIGHTER THU-THU NGT AS HIGH PRES BUILDS IN. FRI NIGHT WINDS WILL STRENGTHEN FROM THE S-SW OVR LAKE MI AND SE-S OVR LAKE HURON...AS PRES GRADIENT TIGHTENS W/ APPROACH OF SFC LOW. SCA MAY BE REQUIRED WITH MAIN THREAT FROM FAR NRN LAKE HURON TO THE BRIDGE AND FOR WHITEFISH BAY. COULD SEE A 4-8 HR PERIOD OF MARGINAL GALES AT DETOUR PASSAGE. JH/JSL && .AVIATION.../ISSUED AT 1127 PM/...VALID FOR 06Z TAFS THE FRONT THAT IS CAUSING THE RAIN SHOWERS AND THUNDERSTORMS IN THE UPPER PENINSULA IS TAKING ITS TIME TO MOVE INTO N LOWER. MVFR CIGS ARE EXPECTED AS THE SHOWERS MOVE INTO THE TAF SITES. IT LOOKS LIKE, THAT THE VSBYS SHOULD REMAIN VFR WHILE THE LINE MOVES THROUGH THE REGION. IT LOOKS LIKE THAT THERE WILL BE SOME CLEARING BEHIND THIS LINE BY EARLY AFTERNOON ON THURSDAY. JSL && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...SMALL CRAFT ADVISORY UNTIL 8 AM EDT THURSDAY FOR LMZ342-344-345. LH...NONE. LS...NONE. &&
Hazardous weather outlook, Aug 19, 12:10 AM EDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1210 AM EDT THU AUG 19 2010 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 192315- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 1210 AM EDT THU AUG 19 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...OVERNIGHT THUNDERSTORMS ARE EXPECTED IN EASTERN UPPER AND PORTIONS OF NORTHERN LOWER MICHIGAN...MAINLY NORTH OF M-72. THESE STORMS MAY CONTAIN SMALL HAIL AND WINDS TO 40 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS NORTHERN LOWER MICHIGAN THURSDAY AROUND DAYBREAK. AN ISOLATED THUNDERSTORM OR TWO MAY DEVELOP THURSDAY AFTERNOON. ANY THUNDERSTORMS THAT DEVELOP ARE NOT EXPECTED TO BECOME SEVERE. THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY NIGHT...AND POSSIBLY LINGERING INTO SATURDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME...BUT LOCALLY HEAVY RAIN WILL BE POSSIBLE IN SOME SPOTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. HOWEVER...SPOTTERS ARE ENCOURAGED TO RELAY ANY REPORTS OF STRONG WINDS OR HEAVY RAINFALL FROM THUNDERSTORMS TONIGHT. ADAM/JH/JSL
In the hours before
Special weather statement, Aug 19, 3:04 AM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 304 AM EDT THU AUG 19 2010 MIZ016-017-190800- CHEBOYGAN-EMMET- 304 AM EDT THU AUG 19 2010 ...LOCALIZED VERY HEAVY RAINFALL NEAR THE STRAITS... AT 300 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A A NEARLY STATIONARY LINE OF THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES WEST OF MACKINAW CITY TO 9 MILES EAST OF MACKINAW CITY...MOVING EAST AT JUST 5 MPH. THESE THUNDERSTORMS WILL MOVE LITTLE THROUGH 400 AM...CONTINUING TO PRODUCE LOCALIZED TORRENTIAL RAINFALL. THE HEAVIEST RAIN WILL BE FOUND ACROSS FAR NORTHERN EMMET COUNTY...TARGETING THE MACKINAW CITY AREA. RAINFALL TOTALS OF 3 TO LOCALLY 4 INCHES ARE EXPECTED...WHICH WILL LEAD TO LOCALIZED FLOODING OF LOW LYING AREAS. LAWRENCE
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 4:50 AM EDT | Special Marine Warning | APX | 60 min | |
| Aug 19, 9:21 AM EDT | Small Craft Advisory | APX | 107 min |
Nearby
Flash Flood Warnings in Michigan, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.